University of Hertfordshire

From the same journal

By the same authors

The clinical challenges of synthetic cathinones

Research output: Contribution to journalArticle

View graph of relations
Original languageEnglish
Pages (from-to)410-419
JournalBritish Journal of Clinical Pharmacology
Volume86
Issue3
Early online date1 Nov 2019
DOIs
Publication statusE-pub ahead of print - 1 Nov 2019

Abstract

Within the new psychoactive substances (NPS) scenario, several hundreds of different molecules, mostly including synthetic cannabinoids and cathinones, have so far been identified. The aims of the paper were to: (a) identify the number of synthetic cathinones mentioned in a range of psychonaut, NPS-related, online sources; and (b) describe the associated acute/long term clinical scenario and the related treatment/management plan.
After about 18 months of operation and exclusion of false positives/duplicates, some 4204 unique NPS molecules were included in the ‘NPS.Finder® crawling/navigating software database. Most popular NPS included: 1265 psychedelic phenethylamines (30.1%; CI 95%: 28.7-31.5%); 1253 synthetic cannabinoids (29.8%; CI 95%: 28.4-31.2%); 429 synthetic opioids (10.2%; CI 95%: 9.3-10.2%); and 171 synthetic cathinones (4.1%; CI 95% 3.5-4.7%). Conversely, the UNODC and the EMCDDA databases respectively included 169 and 140 cathinones. Overall, the three databases reported some 222 synthetic cathinones, and 41 were uniquely identified by the NPS.Finder®.
In terms of clinical scenarios, synthetic cathinone ingestion is initially associated with stimulant effects; psychopathological disturbances, violence, suicidal behaviour, hyperthermia, coma, and death have, however, been described as well.
The proportion of cathinones commented on by psychonaut fora appeared to be relatively small, and similar to those reported by both the UNODC and EMCDDA. This may be associated with a recent significant decline in both cathinone-related consumption and acute medical presentation. Due to their complex behavioural and medical toxicity issues, healthcare professionals should be however be educated to recognise the signs and symptoms of NPS, including synthetic cathinone, ingestion.

Notes

© 2019 The British Pharmacological Society. Submitted 11 June 2019. Rejected 9 July 2019. Revised version submitted 7 August 2019. Accepted 6 September 2019. Accepted version published online 1 November 2019. Early view 3 February 2020. In issue19 March 2020

Projects

ID: 17353247